Poison center warns of change in infants' acetaminophen
A change in infants’ acetaminophen products may be causing parents to give babies the wrong dose of the medication.
Carolinas Poison Center issued a memo on the subject Friday to alert health care professionals and others.
Manufacturers are reformulating both brand-name (such as Tylenol) and generic infants’ acetaminophen products, commonly given for fever or pain. The memo says:
“This change has led to several phone calls to health care providers and the Carolinas Poison Center involving therapeutic errors and has caused some patient or health care provider confusion.
“Previously, infants’ acetaminophen products were available in a concentration of 80mg per 0.8 ml in 15 and 30 ml bottles. Recently, the infants’ acetaminophen products have been reformulated so that they are now equivalent to children’s acetaminophen liquid concentrations (160mg/5ml).”
Both concentrations may be intermingled on store shelves, further confusing the issue.
“Check the bottle concentration to identify the ‘new’ infants’ acetaminophen products (160mg/5ml) which have a restrictive flow bottle and are packaged with a syringe.”
Carolinas Poison Center is distributing an acetaminophen comparison chart to medical professional to help them understand the differences between old and new products.
“During this time of product transition, we urge all pharmacists, physicians, and nurses to ensure patients and caregivers carefully check product concentration and closely follow dosing instructions either on the package itself or as directed by a health care professional. Patients or caregivers should be counseled to consult their primary care provider or pharmacist if there are any questions or confusion during product purchase or administration.”
Health care providers and the general public can consult Carolinas Poison Center 24 hours a day, 365 days a year at 1-800-222- 1222.